Can popular weight loss drug Ozempic or Semaglutide trigger intense gastric side effects? A new study has answers

One of the mechanisms that these medicines use to reduce blood glucose levels and weight is simulating a feeling of fullness by reducing gastric motility. If this did not happen, the drug would not work effectively,’ says Dr Ambrish Mithal, Chairman of Endocrinology and Diabetes at Max Healthcare

A new class of diabetes medicines called GLP-1 agonists – including the celebrity-endorsed Wegovy – have become a hit owing to their huge weight-loss potential. But with more widespread use of these drugs, reports have started coming in of people suffering from severe gastrointestinal side effects.

Those who use these medicines are at an increased risk of pancreatitis (inflammation of the pancreas), bowel obstruction and gastroparesis (paralysis of the stomach). “These adverse events, although rare, must be considered by patients who are contemplating using the drugs for weight loss,” says the study recently published in JAMA.

Why do the new diabetes and weight-loss drugs lead to gastrointestinal side effects?

The new GLP-1 agonist medicines – Semaglutide, commonly sold as Ozempic and Wegovy, and Trizepatide, sold as Mounjaro – work by reducing the movement of the bowel. “One of the mechanisms that these medicines use to reduce blood glucose levels and weight is simulating a feeling of fullness by reducing gastric motility or the body’s ability to move food from the moment it is ingested. If this did not happen, the drug would not work effectively,” says Dr Ambrish Mithal, chairman of endocrinology and diabetes at Max Healthcare.

This is the reason why many patients face gastrointestinal side effects such as nausea and vomitting when they start taking these medicines. Dr Mithal says that these symptoms, however, should resolve within a few weeks.

What is stomach paralysis that has been reported by those using the medicines?

Gastroparesis or stomach paralysis is a condition where the contractions of the stomach muscles become weak, making it difficult to digest food and pass it on to the intestines. “This condition actually results from complications of diabetes. The nerves in the stomach get damaged when a person has had diabetes for years,” says Dr Mithal.

The condition is unlikely to be present in those recently diagnosed with diabetes or those taking the drug for weight loss. However, doctors should check for a history of such conditions before prescribing any GLP-1 agonist medicine, he says.

Who shouldn’t be given these medicines?

People who have gastroparesis and those who suffer from acid reflux regularly. “Since the drug is known to reduce gastric motility, it should not be given to those who already have such bowel issues. The patients have to be carefully selected, otherwise it can lead to rarer complications,” explains Dr Mithal.

What are the symptoms you should immediately report to your doctor?

The most concerning symptom is persistent vomitting. “If you have vomitted once, it may be alright. But if you vomit more than a couple of times when you are on the drug, then you should definitely reach out to your doctor. You might need to stop taking the medicine,” says Dr Mithal. He says the problem is that many do not report these symptoms because of the tremendous weight-loss that these medicines can lead to.

What happens once you stop the medicine?

Once the medicine is stopped, all the adverse effects will resolve. “When it comes to controlling diabetes, they may be given other classes of medicines instead. In some cases, the medicine may be restarted in smaller doses,” says Dr Mithal.

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on whatsapp
WhatsApp